Published Date: 2012-09-10 15:11:21
Subject: PRO/AH/EDR> Anthrax, human - UK (07): (England) fatal
Archive Number: 20120910.1288617
ANTHRAX, HUMAN - UNITED KINGDOM (07): (ENGLAND) FATAL
A ProMED-mail post
ProMED-mail is a program of the
International Society for Infectious Diseases
Date: Mon 10 Sep 2012
Source: Health Protection Agency (HPA) [edited]
2nd case of anthrax confirmed in England
The Health Protection Agency (HPA) is aware that a person who injected heroin has died from anthrax infection in Blackpool Victoria Hospital [England]. This death has occurred 3 weeks after another person who [injected] drugs also died in Blackpool from confirmed anthrax infection.
There is an ongoing outbreak of anthrax among people who inject drugs (PWID) in a number of countries in Europe with 10 cases identified since early June . The latest case in Blackpool brings the total number affected in the UK to 4 -- 2 in England (both fatal), one in Scotland, and one in Wales (both recovering). The source is presumed to be contaminated heroin. It is unclear as yet whether these recent cases are linked to the cases in Europe (3 in Germany, 2 in Denmark, and one in France) but the HPA is continuing to monitor the situation.
The European Centre for Disease Prevention and Control (ECDC) and the European Monitoring Centre for Drugs and Drug Addiction (EMCDDA) have concluded that heroin users in Europe are still at risk of exposure to anthrax.
Dr Fortune Ncube, an expert in blood-borne viruses with the HPA, said: "Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to know the signs and symptoms to look for, so that there will be no delays in providing treatment.
"It's likely that further cases among people who inject heroin will be identified as part of the ongoing outbreak in EU countries. The Department of Health has alerted the NHS of the possibility of PWID presenting to Emergency Departments and Walk-in Clinics, with symptoms suggestive of anthrax.
Drug users may become infected with anthrax when heroin is contaminated with anthrax spores. This could be a source of infection if injected, smoked, or snorted. There is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.
Dr Ncube, added: "The HPA is warning people who use heroin that they could be risking anthrax infection. We urge all heroin users to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills, severe headaches, or breathing difficulties. Early treatment with antibiotics is essential for a successful recovery."
Castleview Pedigree English Longhorns
[This is a cautious report ... "The HPA is aware that a person who ... " Probably the result of a phone call to London from someone in Blackpool. Hopefully we will see a more authoritative report in a day or 2. One should keep in mind that the recent Welsh case had been transferred up to Lancashire and maybe at death, if he has died, he acquired English nationality.
This report is recycled by the BBC; see http://www.bbc.co.uk/news/uk-england-lancashire-19543956
The HPA and HP Scotland have put up a wealth of documents to instruct medics on what to expect with heroin associated anthrax. The Scottish site is at http://www.hps.scot.nhs.uk/index.aspx. They are also reviewed in ProMED-mail postings 20120814.1243817 and 20120731.1223145. - Mod.MHJ
A HealthMap/ProMED-mail map can be accessed at: http://healthmap.org/r/36My.]